1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Yo-yo Blood Sugars

Discussion in 'Non-Diabetic Medication' started by Ermintrude775, Jun 7, 2018.

  1. Ermintrude775

    Ermintrude775 Type 1 · Active Member

    Messages:
    31
    Likes Received:
    13
    Trophy Points:
    68
    Hi

    Short story I am on the antibiotic Flucloxacillin 500mg. My blood sugars are going from normal to high and vice versa with normal food and insulin intake. My blood yesterday were

    1225 14.6 sandwich crisps and insulin
    1320. 13.7 checked before driving
    14.25 5.6 ate 15g carbs
    1650 11.8. Dinner and insulin
    2000. 18.1 extra insulin

    I get high blood sugars and I get low blood sugars but never to this extreme.

    Can the antibiotics be causing this?

    Thanks
     
  2. Jenny15

    Jenny15 Type 2 · Well-Known Member

    Messages:
    770
    Likes Received:
    339
    Trophy Points:
    103
    Hi @Ermintrude775 and welcome to the forum.

    In my experience, antibiotics can affect BGs, and they can also cause a range of side effects in people who have long term conditions. I have chronic fatigue syndrome and more, and I find I am sensitive to most medications. But when I need antibiotics it's case of trying a different one, or toughing it out because I can't afford for an infection to get worse.

    I have been on Fluclox several times and the difficulty is there are few good alternatives to it, outside of being a hospital inpatient. From memory, you have to take this one well before or after meals? That might make BG control even trickier.

    It may be worth seeking advice from your nurse or GP. If you can't access them in a reasonable time frame you may need to seek urgent care.

    There are also sick day rules for insulin users that you probably have on hand at home. If not, there is info about that subject in various forum threads.

    Hope this helps and that you feel better soon.
     
  3. Ermintrude775

    Ermintrude775 Type 1 · Active Member

    Messages:
    31
    Likes Received:
    13
    Trophy Points:
    68
    Hi Jenny15

    I've been on here for a while just I can't get back into my old account.

    Thanks for the help. I can't remember when I last had antibiotics so can't remember how they effected me

    I'm half way through the course of antibiotics so I think I'll just push on with it. If I've had to get medication in the past my gp normally tells me if they will affect my bloods. Different doctor this time though.

    I'll have a look for the sick day rules just to refresh my memory.

    Thanks
     
  4. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    4,830
    Likes Received:
    3,357
    Trophy Points:
    198
    I suspect it is more likely that the infection for which your have been prescribed antibiotics is the culprit.
    Infection is a stress on the body and that stress causes insulin to be less effective. In other words infection tends to increase insulin resistance, until the infection is cured.
    So the antibiotics are the innocent party.
    I find with an infection I need to increase my insulin, in the past basal and bolus regime and now insulin pump by at least 20% and often higher ( e.g. after a flu vaccination, which is another kind of 'infection' the body has to deal with, my total dosage is > 30 % for 4 days at least).
    I only know that the infection is getting much better when my blood sugars start to fall further and hypos become imminent.
     
    • Agree Agree x 2
  5. Juicyj

    Juicyj Type 1 · Moderator
    Staff Member

    Messages:
    7,331
    Likes Received:
    6,092
    Trophy Points:
    198
    Hi @Ermintrude775 It really does depend on what your infection is, some will as Kitedoc say push your BG levels high as your body fights the infection, some people have reported an adverse response to antibiotics too suggesting that this has caused them to run higher, however it's unwise to stop taking your medication without consulting your GP first, you will need to review your correction ratios though, so if in doubt speak to your nurse about adjusting this to counter the high BG levels. Personally I find that once I am running at +12mmol/l that I need to increase my correction dose by 20% and the higher this goes the more I need to increase my ratio, with careful monitoring each hour to check. To be fair it's the same as kitedoc as my meter will tell me how well my body is coping with the infection as I can then see when my levels fall back into range that the worst is over and I then need to be careful about going low.

    Please also let me know if you wish to access your other account and I can get the team to look into this for you ?
     
  6. Ermintrude775

    Ermintrude775 Type 1 · Active Member

    Messages:
    31
    Likes Received:
    13
    Trophy Points:
    68
    Thanks.

    I knew the infection would push things up just the sudden drop was throwing me and when I googled it said some antibiotics can cause swings.

    Didn't realise how much of an increase in insulin was needed.
    All I did was stub my toe and broke the nail. And of course it started to become ingrown but I caught it almost as soon as signs showed just had to wait till the doctors opened on the Monday.

    I'll try and speak to the diabetes nurse today.

    Juicyj I'll just stick with this account since I've saved my details.

    Thank you
     
  7. Jenny15

    Jenny15 Type 2 · Well-Known Member

    Messages:
    770
    Likes Received:
    339
    Trophy Points:
    103
    Hi @Ermintrude775

    Ouch, this kind of injury and infection hurts a lot, I remember. It sounds like it's improving with the antibiotics? I hope so.
     
  8. Ermintrude775

    Ermintrude775 Type 1 · Active Member

    Messages:
    31
    Likes Received:
    13
    Trophy Points:
    68
    Hi Jenny15

    To be honest it doesn't hurt that much unless I knock it due to the meds I'm on for my fibromyalgia.

    The doctor said the nail was just going under the skin so caught it early on.
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook